Olmesartan (Benicar) Can Cause Symptoms That Mimic Celiac Disease
A new report study from the Mayo Clinic in Rochester, Minn. suggests that the common blood pressure drug Olmesartan (Benicar) can cause symptoms that mimic Celiac Disease, leading to unnecessary treatment.
These gastrointestinal problems seem to occur quite rarely. It’s not clear how often people who take the blood pressure-lowering drug will develop the gastrointestinal problems that are similar to those caused by Celiac Disease. For the moment, though, the side effects appear to be unusual, said Dr. Peter Green, director of the Celiac Disease Center at Columbia University Medical School, who was not involved with the study noted, his center has seen patients who developed Celiac Disease-like symptoms while taking Olmesartan and some have been quite ill. “One went into kidney failure and needed dialysis,” he said.
Upon discontinuing use of Olmesartan the symptoms improved. At this point the why has yet to be discovered. Now these findings will still need to be proven. Right now cause and effect cannot be attributed to the drug.